I’ve been on PD for about a year and a half now and I’m starting to get anemic. I just got my second shot (this year) of Epogen yesterday and all day I just seemed more tired than normal. Is this normal, I guess I think it like a shot of caffeine like and perhaps I should feel more energetic. I don’t recall how I felt the other times, probably because I headed out to work after each previous shot.
Also can someone tell me why medical professionals (nurses and doctors alike) seem so “liability-paranoid”. Seems like sometimes they just ignore your questions and don’t explain symptoms, its getting frustrating to repeatedly ask and get no answer. Has society gotten so “liability-paranoid” that they are afraid to say anything? Nowadays I can’t get any opinion from a medical professional and it all seems because its not there area of “expertise”. Most likely we have our trial lawyers and insurance companies to blame.
I’m sorry that you’re becoming anemic, but it’s good that you’re getting treatment for it. It takes 4-6 weeks or so for your bone marrow to make more red blood cells in response to the EPO you’re getting, so even two shots probably won’t give you any noticeable effect. But it will kick in and start working.
As far as how you feel right after getting EPO, http://www.rxlist.com is a great place to look up ANY drug and its possible side effects, cautions, and interactions. For EPO, there is a table of side effects vs. placebo (sterile water injection, probably). Fatigue and dizziness were actually LESS likely in folks who received EPO than those who got the placebo. Still, about 9% of people said they felt fatigued and 7% said they felt dizzy. (It doesn’t say how soon after the shot those things happened).
Since anemia itself causes fatigue, it might just be that the EPO called your attention to how you were feeling. Keep an eye out for how you feel the next time (if you notice anything at all) and how quickly it goes away. You may decide it’s worth it to feel a little tired right after a shot in order to have more energy all of the rest of the time.
Thanks for your quick and professional response. I don’t recall feeling dizzy, so maybe thats a good sign. Also since I was off that day I probably had more time to think about being tired. Didn’t know that the EPO would take that long to take effect.